Wildfire, Potter
- When
- March 16, 2:35 PM CST to 4:31 PM CST
- Where
- Potter forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The Eastern wildfire began around 1435CST about five miles north northeast of Amarillo Texas in Potter County near the North Loop 335. The wildfire was determined to have been caused by faulty vehicle equipment or dragging chains on the road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Eastern wildfire began around 1435CST about five miles north northeast of Amarillo Texas in Potter County near the North Loop 335. The wildfire was determined to have been caused by faulty vehicle equipment or dragging chains on the road. There were fifty-two homes and hundred and nine other structures that were threatened by the wildfire but were saved. There were no reports of any homes or other structures damaged or destroyed by the wildfire. There was a report of one near miss, however no injuries or fatalities were reported. The wildfire consumed about three hundred acres. There were a total of three fire departments and other fire agencies that responded to the wildfire which was contained around 1631CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 16, 11:40 AM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1240 PM CDT Sat Mar 16 2019 .AVIATION... Southwest to west winds at 15 knots or less will prevail at the TAF sites through this afternoon. A surface trough is expected to move south across the GUY and DHT TAF sites overnight causing the wind to go light and variable there. AMA should still have southerly winds. Winds will then gradually pick up some at all sites except GUY Sunday morning. Skies are expected to remain VFR. && .PREV DISCUSSION... /Issued 531 AM CDT Sat Mar 16 2019/ AVIATION... VFR conditions to prevail for all three terminals. Winds will be out of the southwest 10 to 15 kts. Some high cirrus may be present in the southern Texas Panhandle Saturday afternoon. Hoffeditz PREV DISCUSSION... /Issued 459 AM CDT Sat Mar 16 2019/ DISCUSSION... Rather benign weather is forecast to continue across the OK and TX Panhandles through Monday nightly as an upper level omega blocking pattern develops across the western states durg this period. A weak upper level shortwave trof is progged to slide eastward beneath the developing blocking ridge through Sunday. However, any impacts from this storm system are expected to remain well south of our forecast area. Short range numerical weather models are in agreement through Monday night and were accepted. The next upper level shortwave trof is progged to dive south southeast across the plains states on the eastern flank of the omega block Tuesday and Tuesday night. Some of the medium range models have now flipped by trending sharper and further west with the trof axis, which would suggest an improved threat for precipitation. The 00Z GFS is the exception as this model continues to show a weaker trof with its axis further east, and suggests a lower precipitation threat along with much lighter amounts. The 00Z ECMWF and 00Z Canadian models are similar and show a greater threat for precipitation and higher QPF amounts as well. Considering this is the first run of the model suite that hints at the possibility of a sharper and further west upper level trof axis for Tuesday and Tuesday night as depicted by the ECMWF and Canadian models, have decided to remain conservative and go with a slgt chc of rain showers for at least parts of the area Tuesday and Tuesday night along with low QPF amounts for this pckg until the model discrepancies are resolved one way or the other. The 00Z medium range models are in better agreement as of this writing with respect to handling another upper level storm system which could impact the region late next week. The 00Z GFS has now trended with the slower ECMWF and Canadian models. Given the omega blocking pattern advertised for at least the early to middle of next week, it seems reasonable the slower model solutions offered by the ECMWF, Canadian, and now the GFS models may be the way to go. Therefore, have continued to side with the slower medium range models for late next week by adjusting superblend pops for Thursday through Saturday. Further refinements to the forecast will be likely as time gets closer and numerical weather models continue to converge on a common solution. 02 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/89
Hazardous Weather Outlook National Weather Service Amarillo TX 415 AM CDT Sat Mar 16 2019 OKZ001>003-TXZ001>020-317-162100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 415 AM CDT Sat Mar 16 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Thursday through Friday. If storms develop, they are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908520.